From Tilton, Georgia, USA:
One week ago, my son developed severe nausea, vomiting and diarrhea. We took him to our local emergency clinic due to fear of dehydration after these symptoms lasted 18 hours. The doctor drew blood and discovered that he had a blood sugar of 857 mg/dl [47.6 mmol/L]. He had never been diagnosed with diabetes before. The doctor told us he was in DKA and would be diabetic for the rest of his life. His blood sugar lingered around 330 mg/dl [18.3 mmol/L] to 556 mg/dl [30.9 mmol/L] for the next couple of hours. Meanwhile, he was started on I.V.s, given insulin injections and eventually an insulin drip, at which time his blood sugars started to drop and went down to the 130 mg/dl [7.2 mmol/L] to 150 mg/dl [8.3 mmol/L] range where they lingered. He was NPO (nothing by mouth) this entire time due to a suspected ileus which developed secondary to the vomiting. The insulin drip was disconnected shortly after noon and the first time his blood sugar was checked after this, it was 231 mg/dl [12.8 mmol/L]. His blood sugar was checked very infrequently after this (normally only when we asked that it be checked).
The pediatrician on call this weekend told us that he is not diabetic because his A1c was normal, so he was sent home yesterday with no follow-up. Is it possible to for a child to have a blood sugar over 800 mg/dl [44.4 mmol/L] that is solely due to illness and is it true that we have no need to be concerned that he is diabetic? He has been very tired/sleepy since coming home. When he is awake, he can't seem to get full, and occasionally complains of abdominal discomfort. I have randomly checked his blood sugar since he came home, and it has ranged from 61 mg/dl [3.4 mmol/L] at 9 p.m. last night to 85 mg/dl [4.7 mmol/L] this evening. I know this is not high, but his behavior is not quite normal. Please give me you opinion.
Your child needs to be re-assessed NOW. The glucose levels you describe are not at all normal. While higher glucoses can accompany a significant illness, glucose levels over 800 mg/dl [44.4 mmol/L] are not only not typical of such illnesses, but the higher glucose can causing sludging of blood (which could lead to a stroke-like picture).
I gather from your letter that your child has not had change in urination and thirst habits or weight changes (common symptoms with diabetes), but that you haven 't been instructed to check glucose levels at home to help monitor.
The combination of symptoms with super-high glucose levels like that suggest the possibility of pancreatitis, which is usually associated with exceptional abdominal pain.
The child needs to be re-assessed or we are missing important information from what you have written!
Furthermore, the pediatrician on call is INCORRECT. The A1c reflects higher glucose readings over several weeks. The definition of diabetes mellitus is NOT dependent upon the A1c value.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.